Tornadoes · United States · Indiana · 2011
EF1 tornado, Hackleman to Upland, Indiana, April 19, 2011
From Hackleman to Upland, this EF1 tornado ran 2.5 miles across Grant County on April 19, 2011, touching down at 10:41 PM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 19, 2011
- Touchdown
- 10:41 PM EDT (02:41 UTC)
- Lifted
- 10:44 PM EDT (02:44 UTC)
- On the ground
- 3 minutes
- Path length
- 2.5 miles (4.1 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Grant County
- Touchdown point
- 40.395, -85.710
- Lift-off point
- 40.424, -85.681
- Record number
- 1104192041-01
What the Weather Service recorded
A warm front attempted to move in during the day, but a strong easterly flow and extensive low clouds and fog did not allow the boundary to mix northward. Low pressure moved from Missouri towards northern Indiana during the evening hours. A line of strong to severe storms initiated ahead of the low and along the warm front and moved into southern parts of the area. A strong low level jet allowed for temperatures and moisture above the surface to increase, causing elevated instability. Damage occurred across several counties in southern portions with much of it occurring at tree top and roof levels, suggesting winds could not fully mix down. Surveys of several areas indicated that brief circulations were embedded within these wind damage swaths, leading to the confirmation of several weak tornadoes.
A survey of damage in Grant County indicated that a circulation touched down roughly two miles southwest of Fairmount. The circulation touched down at a residence in the 10,000 block of County Road South 200 West. The back side of the roof of the residence was ripped off, along with some siding stripped and windows broken. Debris from the property was carried into the adjacent field. The tornado continued northeast where other residences as well as trees suffered varying degrees of damage. The tornado lifted near the intersection of State Routes 26 and 9. Damage found was consistent with winds between 100 and 110 mph.
A survey of damage indicated a second circulation touched down three miles southwest of Upland and lifted just to the west northwest of Upland. Minor home damage occurred as well as several hardwood trees being snapped. Winds are consistent with speeds of 90 to 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 01:37 UTC and running to 02:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:19 UTC | 07:38 UTC | Flash Flood Watch | IND |
| 01:37 UTC | 02:53 UTC | Severe Thunderstorm Watch | IWX |
| 02:46 UTC | 03:05 UTC | Severe Thunderstorm Warning | IWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Apr 19, 7:25 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 19, 7:25 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 725 PM EDT TUE APR 19 2011 .AVIATION... SEVERE THUNDERSTORMS HAVE DEVELOPED UPSTREAM ACROSS ILLINOIS NEAR STRONG LOW PRESSURE CENTER. A WARM FRONT EXTENDS EAST OF THIS LOW INTO CENTRAL INDIANA. NORTH OF THE WARM FRONT...A PERSISTENT EASTERLY WIND AND LIGHT SHRA WAS HELPING TO KEEP LOW CIGS LOCKED IN. WARM FRONT EXPECTED TO LIFT NORTH BUT WILL LIKELY REMAIN JUST SOUTH OF KFWA AND WELL SOUTH OF KSBN. INCREASING LOW LEVEL JET THIS EVENING OVER TOP OF THIS BOUNDARY IS EXPECTED TO HELP GENERATE ELEVATED THUNDERSTORMS THIS EVENING. LARGE HAIL AND HEAVY RAIN IS PRIMARY CONCERN AT TAF SITES WITH THESE STORMS IF THEY DO DEVELOP. MAIN COLD FRONT TO MOVE THROUGH AFTER 05Z WITH LINE OF STRONG STORMS ALONG IT WITH POTENTIAL FOR SEVERE WIND GUSTS AND HAIL AS WELL AT TAF SITES. OTHERWISE EXPECT LITTLE IMPROVEMENT IN CIGS AND VIS UNTIL MIXING OCCURS NEAR CONVECTION. SATELLITE AND SURFACE OBS SHOW LOW CIGS AND VIS BACK TO COLD FRONT AND NORTH OF WARM FRONT. IFR TO MVFR CONDITIONS EXPECTED INTO WEDNESDAY MORNING WITH SLOWLY RISING CIGS WEDNESDAY. && .SHORT TERM... CONV INITIATION IMMINENT INVOF OF INTENSE SFC CYCLONE OVR WRN/CNTRL MO. DOWNSTREAM WARM SECTOR AIRMASS IS QUITE UNSTABLE AND CONTS TO DESTABILIZE FURTHER W/ADDNL DVLPMNT XPCD ALG NWD RTNG WMFNTL BNDRY AFT 21Z COINCIDENT W/NOCTURNAL LLJ RAMP. MOST OBVIOUS CONCERN IS HOW FAR NORTH WMFNT MIXES W/HIGHRES MODEL PLACEMENT QUITE CONCERNING ALG/SOUTH OF A MARION TO LIMA LINE TWD MID EVENING AS 0-1 SRH NR 400 AND MIXED LYR CAPES NR 1500 SUGGEST SIG RISK FOR TORNADOES SHLD CONV MODE YIELD A WINDOW OF DISCRETE ACTIVITY THIS EVENING. OTHERWISE GREATER HAIL/WIND RISK EXTENDS FARTHER NORTH THROUGH NRN IN/NW OH OVERTOP SHALLOW/COLD BNDRY LYR IN ASSOCN/W LIKELY UPSCALE GROWTH OF MO CONV SEED THIS AFTN. REGARDLESS SFC LOW AND ATTENDANT CDFNT CLR ERN PORTION OF CWA BY 09Z W/STG CAA FOLLOWING IN ITS WAKE. WILL GENERALLY SIDE W/COLDER MOS TEMPS GIVEN EXTENSIVE STRATOCU FOLLOWING IN INTENSE CAA WING WED AND SHADE SLIGHTLY LWR WED NIGHT AS SOME CLD EROSION SHLD OCCUR LATE AS SFC RIDGE BLDS IN. && .LONG TERM... THURSDAY THROUGH TUESDAY... FCST PERIOD TO BEGIN WITH SFC HIGH PRESSURE OVER THE REGION PROVIDING A SEASONABLY COOL BUT MOSTLY SUNNY DAY. WEAK GRADIENT WILL KEEP WINDS LIGHT AND OUT OF THE NE WITH TEMPS 50-55F. QUIET WX IS SHORT-LIVED AS FRONTAL BOUNDARY BEGINS TO RETURN NORTHWARD IN RESPONSE TO LOW PRESSURE DEVELOPING IN THE PLAINS. THIS WILL BRING OVERRUNNING PRECIP INTO THE AREA LATE THURSDAY NIGHT AND CONTINUE INTO FRIDAY. MEDIUM RANGE MODELS OFFER VARYING SOLNS AS TO DEGREE OF DEVELOPMENT OF SFC LOW BUT CONSENSUS NOW FAVORS A DEEPER LOW WITH A NE TRACK TOWARD WESTERN GREAT LAKES. THIS WILL SWING COLD FRONT THROUGH THE AREA FRIDAY NIGHT. EVEN GREATER UNCERTAINTY TO FOLLOW WITH HOW FAR SOUTH FRONT WILL PUSH THROUGH BEFORE STALLING OUT. LATEST GFS BRINGS DEEPER SFC LOW THROUGH THE GREAT LAKES AND PUSHES FRONT DOWN TO OH VALLEY AND ALLOWS FOR WEAK SFC RIDGE TO BUILD INTO THE AREA WHILE 00Z ECMWF OFFERED A WEAKER SOLN AND KEEPS FRONT HUNG UP OVER OUR AREA WHILE BRINGING ADDL FRONTAL WAVES RIDING UP ALONG BOUNDARY. GIVEN THIS UNCERTAINLY...WILL NOT BE MAKING ANY MAJOR CHANGES DAYS 5-7 AND KEEP LOW CHANCE POPS DAYS 5-6 BEFORE FRONT LIFTS NORTH OF THE AREA AND SETS THE STAGE FOR SIGNIFICANT WARMUP BY DAY 7...ALTHOUGH WILL JUST TREND TOWARD L80S OFFERED BY HPC GUIDANCE. && .AVIATION... WIDESPREAD IFR CONDS ALG COLD SIDE OF STOUT WMFNTL BNDRY DRAPED THROUGH CNTRL IL/SRN IN WILL ESSENTIALLY GO NOWHERE THIS PD AS INTENSE SFC LOW OVR CNTRL MO THIS AFTN EJECTS ENE OVERNIGHT YET STAYS SOUTH OF THE TERMINALS. STG ERLY GRADIENT THIS AFTN WILL SLOWLY VEER BFR SHIFTING SW AFT MIDNIGHT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT WEDNESDAY FOR LMZ043-046. && SHORT TERM...T LONG TERM...LOGSDON AVIATION...LASHLEY
Hazardous weather outlook, Apr 19, 6:52 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 652 PM EDT TUE APR 19 2011 INZ020-022>027-032>034-OHZ024-025-201000- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT... PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND... VAN WERT...DELPHOS...LIMA 652 PM EDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND NORTHWEST OHIO. .DAY ONE...TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA THIS EVENING AND OVERNIGHT WITH THE POTENTIAL FOR ISOLATED TORNADOES. ANY TORNADO THAT DEVELOPS HAS THE POTENTIAL TO BE STRONG THROUGH THE LATE EVENING HOURS. SEVERE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. MAKE SURE YOU KEEP A WEATHER RADIO ON ALERT OR HAVE SOME NOTIFICATION METHOD TONIGHT...ESPECIALLY WHEN YOU GO TO BED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ008-009-012>018-OHZ004-005-015-016-201000- NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY- ALLEN IN-DEFIANCE-HENRY-PAULDING-PUTNAM- INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN... GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH... BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...FORT WAYNE...DEFIANCE...NAPOLEON...PAULDING... ANTWERP...OTTAWA...PANDORA 652 PM EDT TUE APR 19 2011 /552 PM CDT TUE APR 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED WIND DAMAGE INTO THE OVERNIGHT HOURS. HAIL SIZE MAY EXCEED AN INCH AND A HALF IN DIAMETER WITH THE STRONGER THUNDERSTORMS. MAKE SURE YOU KEEP A WEATHER RADIO ON ALERT OR HAVE SOME NOTIFICATION METHOD TONIGHT...ESPECIALLY WHEN YOU GO TO BED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003>007-MIZ077>081-OHZ001-002-201000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD 652 PM EDT TUE APR 19 2011 /552 PM CDT TUE APR 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY PRODUCED ISOLATED LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-201000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 652 PM EDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT. THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Apr 19, 9:58 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 PM EDT TUE APR 19 2011
INZ003-004-012>015-020-022-200245-
CASS IN-FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST. JOSEPH
IN-STARKE IN-WHITE IN-
958 PM EDT TUE APR 19 2011
AT 852 PM CDT/952 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES
WEST OF WANATAH TO 18 MILES WEST OF FRANCESVILLE TO 9 MILES SOUTH OF
FRANCESVILLE...MOVING NORTHEAST AT 60 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS LINE OF STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WINAMAC...
KNOX...
ROCHESTER...
PLYMOUTH...
MEDARYVILLE...
WANATAH AND LA CROSSE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING/100 AM CDT WEDNESDAY MORNING/ FOR NORTHERN INDIANA
AND NORTHWESTERN OHIO.
LAT...LON 4092 8694 4146 8694 4149 8654 4149 8617
4094 8616 4091 8618 4091 8696 4091 8699
TIME...MOT...LOC 0157Z 238DEG 63KT 4146 8722 4106 8713
4091 8684
MCSSpecial weather statement, Apr 19, 10:01 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EDT TUE APR 19 2011
MIZ077-200245-
BERRIEN MI-
1001 PM EDT TUE APR 19 2011
AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ST. JOSEPH...MOVING NORTHEAST AT 55 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PAW PAW LAKE...COLOMA AND WATERVLIET...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4225 8622 4210 8622 4187 8665 4188 8666
4193 8660 4202 8657 4208 8652 4213 8650
4219 8642 4225 8638 4225 8623
TIME...MOT...LOC 0201Z 235DEG 49KT 4214 8643
MCSLocal storm report, Apr 19, 10:06 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL SAINT JOSEPH 42.11N 86.48W
04/19/2011 M0.25 INCH BERRIEN MI TRAINED SPOTTER
&&
EVENT NUMBER IWX1100637
SKIPPERLocal storm report, Apr 19, 10:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 PM EDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 10 E BENTON HARBOR 42.12N 86.26W
04/19/2011 M0.50 INCH BERRIEN MI TRAINED SPOTTER
&&
EVENT NUMBER IWX1100638
SKIPPERLocal storm report, Apr 19, 10:20 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1020 PM EDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 12 S KNOX 41.12N 86.63W
04/19/2011 M0.75 INCH PULASKI IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100639
SAWLocal storm report, Apr 19, 10:25 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 PM EDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND DMG MONTICELLO 40.75N 86.76W
04/19/2011 WHITE IN LAW ENFORCEMENT
TWO TREES DOWN AND 1 POWER POLE DOWN
&&
EVENT NUMBER IWX1100640
SKIPPERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
2.7 hours before the tornado, 195 km from the path. April 20, 2011.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1143 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 18.7
- 0-3 km lapse rate
- 4.4 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
9.3 hours after it, 195 km from the path. April 20, 2011.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -160 J/kg
- Surface CAPE
- 21 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 499 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the touchdown began at 02:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:05 UTC | TSTM WND DMG | 10 Ne Lebanon | Boone, IN | ROOF DAMAGE TO MULTIPLE STRUCTURES IN TERHUNE. TIME IS ESTIMATED. CORRECTION TO BEING REPORTED IN SHERIDAN. |
| 02:05 UTC | TSTM WND DMG | 3 Nw Sheridan | Boone, IN | ROOF DAMAGE TO MULTIPLE STRUCTURES. TIME IS ESTIMATED. |
| 02:05 UTC | TSTM WND DMG | Sheridan | Hamilton, IN | ROOF DAMAGE TO MULTIPLE STRUCTURES. TIME IS ESTIMATED. |
| 02:18 UTC | TSTM WND DMG | 2 Wsw Bunker Hill | Miami, IN | APPROXIMATELY 20 VEHICLES AT THE MIAMI COUNTY CORRECTIONAL FACILITY HAD DAMAGE TO VEHICLES...WINDOWS BLOWN OUT. SEVERAL VEHICLES AT RESIDENCES AROUND THE FACILITY HAVE DAMAGE AS WELL. TIME ESTIMATED FROM RADAR. |
| 02:20 UTC | TSTM WND DMG | Kokomo | Howard, IN | FOUR TREES SNAPPED OR UPROOTED AT HOWARD REGIONAL HOSPITAL |
| 02:20 UTC | TSTM WND DMG | Tipton | Tipton, IN | ROOF DAMAGE TO A HOUSE AT 1838E 100N. |
| 02:20 UTC | TSTM WND DMG | 1 Sw Mexico | Miami, IN | LARGE TREE DOWN ACROSS ROADWAY AT 300 N JUST WEST OF US31. TIME ESTIMATED FROM RADAR. |
| 02:25 UTC | TSTM WND DMG | Kokomo | Howard, IN | MULTIPLE UTILITY LINES ARE DOWN ON SOUTH SIDE OF CITY BY MEASURED 56 MPH. |
| 02:25 UTC | TSTM WND GST 56 | Kokomo | Howard, IN | |
| 02:30 UTC | TSTM WND DMG | Roann | Wabash, IN | GRAIN BINS BLOWN OVER |
| 02:35 UTC | TSTM WND DMG | Wabash | Wabash, IN | BARN BLOWN DOWN ON 1942 N SR13 |
| 02:37 UTC | TSTM WND GST 52 | Marion | Grant, IN | MEASURED WIND GUST OF 52 MPH AT SR 13 AND SR 22 |
| 02:40 UTC | HAIL 0.5 | Carmel | Hamilton, IN | |
| 02:40 UTC | TSTM WND DMG | 3 Se Hackleman | Grant, IN | 3 RESIDENTIAL DAMAGE REPORTS OF ROOF DAMAGE TO HOUSE...WIND DAMAGE TO A HOUSE...AND ROOF REMOVED FROM HOUSE. ALL REPORTS TO THE SW AND W OF FAIRMOUNT. |
| 02:40 UTC | TSTM WND DMG | Speicherville | Wabash, IN | FULL BARN BLOWN INTO A HOUSE. TIME ESTIMATED FROM RADAR. |
| 02:41 UTC | TORNADO | 3 Se Hackleman | Grant, IN | THE NATIONAL WEATHER SERVICE HAS CONFIRMED AN EF1 TORNADO IN GRANT COUNTY INDIANA. THIS TORNADO BEGAN APPROXIMATELY 3.5 MILES SW OF FAIRMOUNT AND ENDED APPROXIMATELY 2.3 MILES WNW OF FAIRMOUNT. THE TORNADO HAD A PATH LEN |
| 02:44 UTC | TSTM WND GST 52 | 1 N Anderson | Madison, IN | IN LINWOOD INDIANA |
| 02:44 UTC | TSTM WND GST 52 | 5 N Anderson | Madison, IN | IN LINWOOD INDIANA |
| 02:48 UTC | TORNADO | 3 Sw Upland | Grant, IN | THE NATIONAL WEATHER SERVICE HAS CONFIRMED A LOW END EF1 TORNADO IN GRANT COUNTY INDIANA. THIS TORNADO BEGAN APPROXIMATELY 3 MILES SW OF UPLAND AND ENDED JUST WNW OF UPLAND. THIS TORNADO HAD A PATH LENGTH OF 2.5 MILES AN |
| 02:51 UTC | TSTM WND DMG | 1 Sse Fairmount | Grant, IN | NUMEROUS POWER LINES DOWN ON ROAD 1050 SOUTH |
| 02:54 UTC | TSTM WND DMG | 2 S Roll | Blackford, IN | BARN BLOWN OFF FOUNDATION |
| 03:00 UTC | TSTM WND DMG | Montpelier | Blackford, IN | LARGE TREE ON TRAILER |
| 03:02 UTC | TSTM WND GST 57 | Muncie | Delaware, IN | |
| 03:16 UTC | TSTM WND GST 51 | Portland | Jay, IN | |
| 03:16 UTC | TORNADO | 3 Ssw Bryant | Jay, IN | THE NATIONAL WEATHER SERVICE HAS CONFIRMED AN EF1 TORANDO IN JAY COUNTY. THE TORNADO SKIPPED ALONG A PATH OF ALMOST 7 MILES WITH A MAX WIDTH OF 50 YARDS. THE TORNADO BEGAN NORTH OF ANTIVILLE AND ENDED APPROXIMATELY 1.5 M |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of April 19, 2011
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 19 | 4:00 PM CDT | EF1 | Pike, MO | 4.1 | 150 | |||
| April 19 | 4:36 PM CDT | EF0 | Pike, MO | 0.4 | 50 | |||
| April 19 | 5:58 PM CDT | EF0 | Pushmataha, OK | 0.1 | 50 | |||
| April 19 | 5:58 PM CDT | EF3 | Macoupin, IL | 4.3 | 200 | 2 | ||
| April 19 | 6:07 PM CDT | EF1 | Pushmataha, OK | 3.5 | 100 | |||
| April 19 | 6:08 PM CDT | EF2 | Montgomery, IL | 3.2 | 150 | |||
| April 19 | 6:15 PM CDT | EF2 | Montgomery, IL | 3.5 | 200 | |||
| April 19 | 6:17 PM CDT | EF1 | Christian, IL | 2.0 | 100 | $90,000 | ||
| April 19 | 6:30 PM CDT | EF0 | Christian, IL | 3.5 | 100 | $95,000 | ||
| April 19 | 6:32 PM CDT | EF1 | Christian, IL | 0.9 | 100 | $60,000 | ||
| April 19 | 6:45 PM CDT | EF0 | LeFlore, OK | 0.1 | 75 | |||
| April 19 | 6:48 PM CDT | EF0 | LeFlore, OK | 3.0 | 125 | |||
| April 19 | 7:43 PM CDT | EF1 | Wayne, MO | 5.2 | 500 | $25,000 | ||
| April 19 | 7:55 PM CDT | EF0 | Bollinger, MO | 0.5 | 100 | $15,000 | ||
| April 19 | 7:59 PM CDT | EF1 | Edgar, IL | 1.1 | 100 | $140,000 | ||
| April 19 | 8:02 PM CDT | EF0 | Vermilion, IL | 2.7 | 25 | $225,000 | ||
| April 19 | 9:10 PM EDT | EF1 | Vermillion, IN | 31.1 | 100 | $85,000 | ||
| April 19 | 8:11 PM CDT | EF1 | Vermilion, IL | 2.6 | 100 | $360,000 | ||
| April 19 | 8:35 PM CDT | EF0 | Jackson, IL | 3.9 | 100 | $70,000 | ||
| April 19 | 8:40 PM CDT | EF1 | Franklin, IL | 0.3 | 50 | $80,000 | ||
| April 19 | 9:40 PM EDT | EF1 | Tippecanoe, IN | 0.7 | 100 | $80,000 | ||
| April 19 | 8:49 PM CDT | EF1 | Franklin, IL | 0.1 | 50 | $10,000 | ||
| April 19 | 9:50 PM EDT | EF0 | Tippecanoe, IN | 2.6 | 50 | $15,000 | ||
| April 19 | 9:55 PM EDT | EF1 | Boone, IN | 0.6 | 50 | $10,000 | ||
| April 19 | 9:02 PM CDT | EF1 | Marion, IL | 0.4 | 75 | |||
| April 19 | 9:03 PM CDT | EF1 | Jefferson, IL | 4.3 | 100 | $70,000 | ||
| April 19 | 9:06 PM CDT | EF1 | Jefferson, IL | 1.4 | 100 | $90,000 | ||
| April 19 | 9:19 PM CDT | EF1 | Hamilton, IL | 3.4 | 150 | $150,000 | ||
| April 19 | 9:27 PM CDT | EF0 | Cape Girardeau, MO | 0.1 | 40 | $20,000 | ||
| April 19 | 9:28 PM CDT | EF2 | White, IL | 1.8 | 125 | $2.0 million | ||
| April 19 | 9:30 PM CDT | EF1 | White, IL | 1.4 | 100 | $300,000 | ||
| April 19 | 9:30 PM CDT | EF2 | Wayne, IL | 10.6 | 150 | 2 | $400,000 | |
| April 19 | 9:48 PM CDT | EF2 | Wabash, IL | 11.3 | 250 | $2.5 million | ||
| April 19 | 10:48 PM EDT | EF1 | Grant, IN | 2.9 | 50 | |||
| April 19 | 9:53 PM CDT | EF1 | Wabash, IL | 2.8 | 125 | $50,000 | ||
| April 19 | 10:54 PM EDT | EF1 | Knox, IN | 10.9 | 75 | $206,000 | ||
| April 19 | 9:57 PM CDT | EF1 | Gibson, IN | 4.4 | 100 | $130,000 | ||
| April 19 | 11:16 PM EDT | EF1 | Jay, IN | 6.9 | 50 | |||
| April 19 | 11:19 PM EDT | EF0 | Van Wert, OH | 0.5 | 50 | |||
| April 19 | 11:22 PM EDT | EF0 | Dubois, IN | 0.3 | 200 | |||
| April 19 | 11:22 PM EDT | EF1 | Dubois, IN | 3.1 | 200 | |||
| April 19 | 11:25 PM EDT | EF0 | Dubois, IN | 1.9 | 200 | |||
| April 19 | 11:26 PM EDT | EF1 | Dubois, IN | 0.4 | 100 | |||
| April 19 | 11:26 PM EDT | EF2 | Dubois, IN | 3.3 | 300 | |||
| April 19 | 11:39 PM EDT | EF2 | Mercer, OH | 3.7 | 30 | $340,000 | ||
| April 19 | 11:39 PM EDT | EF2 | Orange, IN | 1.0 | 200 | |||
| April 19 | 11:40 PM EDT | EF1 | Orange, IN | 1.5 | 125 | |||
| April 19 | 11:40 PM EDT | EF1 | Van Wert, OH | 4.0 | 100 | |||
| April 19 | 11:40 PM EDT | EF1 | Orange, IN | 0.7 | 75 | |||
| April 19 | 11:44 PM EDT | EF0 | Auglaize, OH | 3.8 | 67 | $55,000 | ||
| April 19 | 11:47 PM EDT | EF0 | Orange, IN | 0.5 | 100 | |||
| April 19 | 10:54 PM CDT | EF0 | Breckinridge, KY | 11.5 | 150 | |||
| April 19 | 11:58 PM EDT | EF1 | Allen, OH | 0.7 | 100 | |||
| April 19 | 11:59 PM EDT | EF1 | Washington, IN | 1.5 | 200 | |||
| April 19 | 12:00 AM EDT | EF0 | Washington, IN | 1.2 | 75 | |||
| April 19 | 12:07 AM EDT | EF0 | Washington, IN | 0.7 | 50 | |||
| April 19 | 12:09 AM EDT | EF0 | Harrison, IN | 0.3 | 50 | |||
| April 19 | 12:14 AM EDT | EF0 | Washington, IN | 13.1 | 200 | |||
| April 19 | 12:19 AM EDT | EF0 | Scott, IN | 11.8 | 100 | |||
| April 19 | 12:28 AM EDT | EF1 | Clark, IN | 1.2 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.